Kansas, 2016

Damaging Wind in Kansas, July 28, 2016

July 28, 2016 · NWS DDC · 1 event in 1 county or zone

There was one report of high wind with a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

There was one report of high wind with a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 27, 11:18 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 27, 11:18 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1218 AM CDT THU JUL 28 2016

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 1245 PM CDT Wed Jul 27 2016

Convective debris from last night's thunderstorms is clearing
nicely this afternoon, with E/SE upslope flow expected to
reestablish by this evening. 12z NAM, and several of the CAMs,
develop thunderstorms in NW KS by 7 pm, with a loosely organized
complex then heading south into the northern CWA this evening.
Surface moisture is quite elevated, with a dewpoint of 70 here at
the office as of noon, with a dewpoint of 70 as far west as
Syracuse. MLCAPE near 2000 J/kg widespread across SW KS already as
of noon. So, instability will be more than sufficient to sustain
another storm complex tonight. Easterly surface winds beneath
modest NW flow aloft should allow for some storm rotation, at
least initially. SPC's broad marginal 5% wind/hail probabilities
through tonight look sufficient for now, but the risk for
marginally severe hail/wind will increase whereever the complex
decides to evolve. Increased thunderstorm coverage in the grids
this evening and tonight, to account for the mesoscale CAM and NAM
solutions. Lows tonight ranging from the mid 60s in Hamilton
county to the lower 70s in Barber county.

Thursday...Overnight convection expected to dissipate by around
sunrise. Most locations dry for most of Thursday again, as
atmosphere again recovers from overnight convective overturning.
Strong 597 dm upper high will remain stationary over the Great
Basin Thursday, allowing NW flow to persist aloft. Synoptic
pattern strongly favors a strong MCS to traverse SW KS, and the
models have been hinting at this for several days now. Shear and
instablity combination will ignite severe thunderstorms across
NW KS by 7 pm Thursday, with a severe MCS expected to track SE
into SW KS Thursday evening. Damaging winds appear likely, and
agree with SPC upgrading to an enhanced severe risk for this
severe wind threat. Outdoor activities Thursday evening will be
impacted by these strong to severe storms, including Dodge City
Days festivities. Will begin social media and DSS coverage of this
expected MCS to begin spreading the word.

.LONG TERM...(Thursday night through Wednesday)
Issued at 225 PM CDT Wed Jul 27 2016

Large mesoscale convective system (MCS) expected to be ongoing
across Kansas early Friday morning. Most models including the
12z ECMWF redevelop convection across SW KS Friday afternoon, but
mesoscale details on how outflow boundaries will interact is
unknown. If atmosphere can recover by Friday evening, marginally
severe wind/hail is possible, but uncertainty is high. Confident of
cooler temperatures on Friday, with convective debris clouds and an
east component to surface winds holding most locales in the 80s.

Saturday through Monday...The trend will be for afternoons to get
progressively hotter, and for rain chances to dwindle, as high
pressure aloft spreads east into the central plains. Heights and
850 mb temperatures climb daily, with afternoon temperatures
ending up near 100 Monday August 1st.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1217 AM CDT Thu Jul 28 2016

Convection moving across northwest Kansas as of 05z is forecast
to weak but still cross portions of southwest and north central
Kansas late tonight. Based on the latest HRRR this area of
weakening convection is expected to cross the Hays and Garden City
areas between 07z and 10z. If these storms hold together they will
cross the Dodge City area between 10z and 12z Thursday. Ceilings
may briefly lower into the MVFR category early this morning with
these storms. Based on the NAM and HRRR model soundings around 12z
the fog potential overnight appears small.

A cluster of thunderstorms, some capable of producing heavy
rainfall and strong gusty winds, will be possible at all three taf
sites after 21z Thursday. Track and timing is still somewhat
unclear so will not get too detailed on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  66  86 /  40  20  80  60
GCK  66  92  66  86 /  40  20  60  40
EHA  66  96  66  93 /  10  10  30  20
LBL  67  97  69  92 /  20  10  30  30
HYS  67  89  65  84 /  40  60  70  40
P28  71  95  69  87 /  10  20  70  60

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Burgert
Hazardous weather outlook, Jul 27, 7:21 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
821 PM CDT WED JUL 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-290130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
821 PM CDT WED JUL 27 2016 /721 PM MDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT SW KANSAS
THURSDAY EVENING AND THURSDAY NIGHT. SOME OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE, WITH DAMAGING WINDS TO NEAR 70 MPH
BEING THE PRIMARY THREAT. LOCALLY VERY HEAVY RAINFALL IS ALSO
EXPECTED THURSDAY EVENING AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jul 27, 7:38 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     3 NW RYUS               37.52N 101.16W
07/27/2016  E60 MPH          GRANT              KS   PUBLIC

            VISIBILITY DOWN TO A 100 YARDS IN BLOWING
            DUST FOR A SHORT TIME.

&&

MLG
Local storm report, Jul 27, 7:53 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT WED JUL 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     6 SE MOSCOW             37.27N 101.12W
07/27/2016                   STEVENS            KS   PUBLIC

            TREE LIMBS UP TO 3 INCHES IN DIAMETER WERE
            BLOWN DOWN.

&&

MLG
Special weather statement, Jul 27, 11:56 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 AM CDT THU JUL 28 2016

KSZ043-044-280700-
SCOTT KS-LANE KS-
1256 AM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SCOTT AND
LANE COUNTIES UNTIL 200 AM CDT...

AT 1256 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF SCOTT STATE LAKE...MOVING SOUTH AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY...DIGHTON...HEALY...SCOTT STATE LAKE...AMY...MANNING...
GRIGSTON AND SHALLOW WATER.

LAT...LON 3870 10049 3827 10034 3826 10101 3870 10104
TIME...MOT...LOC 0556Z 345DEG 27KT 3868 10080

GERARD
Special weather statement, Jul 28, 12:38 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
138 AM CDT THU JUL 28 2016

KSZ043-044-062-063-280730-
FINNEY KS-SCOTT KS-KEARNY KS-LANE KS-
138 AM CDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR FINNEY...KEARNY...
SCOTT...AND LANE COUNTIES UNTIL 230 AM CDT...

AT 136 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 2 MILES SOUTH OF SHIELDS TO 19 MILES SOUTH OF
LEOTI. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...SCOTT CITY...LAKIN...HOLCOMB...DIGHTON...DEERFIELD...
ALAMOTA...HEALY...MODOC...AMY...FRIEND...SHALLOW WATER...SHIELDS...
KALVESTA...MANNING AND GRIGSTON.

LAT...LON 3826 10154 3826 10113 3855 10113 3870 10059
      3870 10036 3842 10024 3803 10023 3800 10030
      3800 10065 3785 10068 3774 10143 3810 10154
TIME...MOT...LOC 0636Z 335DEG 32KT 3859 10044 3822 10148

UMSCHEID

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 07:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
July 28, 1:30 AM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653192.